Michigan, 2015

Lake-Effect Snow in Michigan, February 18 to 19, 2015

February 18 to 19, 2015 · NWS IWX · 2 events in 2 counties and zones

Dangerous wind chills to 20 below zero and accumulating lake effect snow showers affected southwest Lower Michigan behind an arctic cold front February 18th into February 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Dangerous wind chills to 20 below zero and accumulating lake effect snow showers affected southwest Lower Michigan behind an arctic cold front February 18th into February 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 18, 5:49 AM EST, 5 hours 11 minutes earlier.

Area forecast discussion, Feb 18, 5:49 AM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
549 AM EST WED FEB 18 2015

.SYNOPSIS...
ISSUED AT 425 AM EST WED FEB 18 2015

PERIODS OF LAKE EFFECT SNOW...HEAVIEST ACROSS FAR NORTH-CENTRAL
INDIANA AND SOUTHWEST LOWER MICHIGAN...WILL CREATE HAZARDOUS
DRIVING CONDITIONS TODAY...TONIGHT AND THURSDAY. AFTERNOON HIGH
TEMPERATURES WILL ONLY REACH THE TEENS. LOWS TONIGHT WILL RANGE
FROM A FEW DEGREES ABOVE ZERO NEAR LAKE MICHIGAN TO ZERO TO TEN
BELOW ZERO AWAY FROM THE LAKE. DANGEROUS WIND CHILLS ARE ALSO
EXPECTED BY LATER TODAY THROUGH FRIDAY MORNING...GENERALLY
RANGING BETWEEN 10 BELOW AND 25 BELOW ZERO. SNOW CHANCES RETURN
TO THE ENTIRE AREA LATER THIS WEEKEND AS A POTENTIAL WINTER STORM
MOVES INTO THE OHIO VALLEY.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 423 AM EST WED FEB 18 2015

ARCTIC VORT LOBE SHARPENING THROUGH THE LOWER LAKES/OH VALLEY
FORCES ANOTHER ARCTIC FRONT THROUGH THIS MORNING...FOLLOWED BY
BITTERLY COLD NNW FLOW THIS AFTERNOON THROUGH THURSDAY AS STRONG
MID LEVEL JET ENERGY DIVING THROUGH BASE OF MEAN TROUGH CARVES OUT
A NEGATIVE HEIGHT ANOMALY INVOF THE EASTERN GREAT LAKES. RESULTING
310-320 DEGREE 925-750 MB LAYER TRAJECTORIES (EXHIBITING LESS
SHEAR WITH TIME) AND EXTREME POST-FRONTAL LAKE INDUCED INSTABILITY
(700 MB INTO THE -30S WITHIN TROUGH AXIS) IN WAKE OF FRONT WILL
SET UP A PROLONGED LAKE EFFECT EVENT FOR FAVORED NW LE BELTS TODAY
INTO THURSDAY. STRONG AGGREGATE TROUGHING WILL NO DOUBT ENHANCE
CONVERGENCE AND DEEP/FOCUSED OMEGA WITH/BEHIND MESOLOW LATE THIS
MORNING/AFTERNOON...AND AGAIN LATER TONIGHT/THURSDAY MORNING IN
THESE AREAS. THIS DEEP/NARROW CONVERGENT PLUME SHOULD FOCUS A
STRONGER BAND INTO SW LOWER MI/FAR NC INDIANA...WITH 1-2" SNOWFALL
RATES/WHITEOUTS POSSIBLE FOR A TIME. SYNOPTIC SCALE
DRYING/SUBSIDENCE AND DIURNAL COMPONENT WILL HOPEFULLY DISRUPT
BAND BACK INTO A MORE MULTIBANDED/DISORGANIZED LOOK BY LATER THIS
AFTERNOON/EVENING. AREAS FARTHER INLAND (NE IN/NW OH) LIKELY TO
SEE A BRIEFER BURST OF SNOW AND VIS RESTRICTIONS THIS AFTERNOON AS
TROUGH AUGMENTED BY LAKE MI MOISTURE FLUX TRANSLATES THROUGH.

AS MENTIONED ABOVE A SIMILAR TYPE 6 MESOLOW/TROUGH EXPECTED TO
RE-FOCUS ANOTHER MORE INTENSE BAND INTO THESE SAME AREAS (FAR
NORTH-CENTRAL INDIANA AND SW LOWER MI) LATER TONIGHT INTO EARLY
THURSDAY AFTERNOON. LAKE EFFECT PARAMETERS NOT AS IMPRESSIVE FOR
ROUND 2 AS DRY ARCTIC WEDGE DEEPENS...YET STILL MORE THAN
SUFFICIENT FOR IMPACTS/ACCUMS...WITH HINTS OF ADDITIONAL SHEARED
VORTICITY DIVING THROUGH THE LOWER LAKES DURING THIS TIME.
LIMITING FACTORS FOR WIDESPREAD WARNING LEVEL ACCUMULATIONS
RATIOS TODAY-THURSDAY LOOKS TO BE FIGHT WITH DRY AIR (SFC
DEWPOINTS IN THE SINGLE DIGITS AND TEENS ACROSS WI/MN), STRONGEST
UVM AND SATURATION WRT ICE FOCUSED ABOVE THE DGZ BRINGING FLAKE
SIZE INTO QUESTION, AND POTENTIAL FOR BANDS TO BE
TRANSITORY/CELLULAR. GIVEN THE LINGERING UNCERTAINTY AND LONG
DURATION OPTED FOR AN ADVISORY TO REPLACE PREVIOUS WATCH. COULD
EASILY SEE BERRIEN/ST JOE IN/CASS NEEDING A WARNING UPGRADE BUT
PER ABOVE CONCERNS AND COLLABORATION HELD OFF FOR NOW.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 423 AM EST WED FEB 18 2015

ONGOING/TRAILING LIMB OF LES EVENT INTO THU NIGHT. INITIAL LK/8H
DIFFERENTIALS STILL QUITE STRONG AT 00 UTC FRI IN THE MID 20C
RANGE...THOUGH SHARPLY LOWERING INVERSION HEIGHTS/BACKING CBL
FLOW TO SQUELCH RESPONSE...ESPCLY BYND 06 UTC. UNDERCUT OF
UPSTREAM RIDGE WITH DRY AIR ENTRAINMENT TO WHITTLE CLOUD
DEPTH/COVERAGE TO IMMEDIATE LES NWRN CWA REGION OVERNIGHT. MIN
TEMPS DIFFICULT FRI AM YET WITH ANTICIPATED FRESH SNOWCOVER FROM
A FEW TENTHS TO SEVERAL INCHES IN LES REGION. HAVE TRENDED EVEN
COLDER SOUTHWEST THIRD CWA GIVEN POTNL FOR NEAR OPTIMAL LONGWAVE
THERMAL LOSS. WEAK NRN STREAM SHORTWAVE AND ASSOCD CLIPPER SYSTEM
BRINGS CHC LIGHT SNOW BY LATE FRI AFTN INTO FRI NIGHT. HEREAFTER
MODELS STILL QUITE DIVERGENT ON WEEKEND SYSTEM...THOUGH SOME
UNITY IN SEMBLANCE OF WINTER STORM SYSTEM TO PUSH NEWD THROUGH
OHIO VALLEY. GFS STRONGEST/SLOWEST WITH MORE SUPPRESSED HEIGHTS
ACRS INTMTN REGION THIS WEEKEND...BODING FOR PAC PLUME INJECTION
THROUGH SRN SPLIT FLOW. GEM DISREGARDED FOR FAST EJECTION FROM
NRN TX PANHANDLE. LATEST ECMWF TREND OF SLIGHTLY SLOWER/DEEPER
AND MORE LEFTWARD TREND SHUNTS IT MORE TOWARD OPERATIONAL GFS.
ADDITIONALLY GOOD GFS ENSEMBLE MEMBER CLUSTERING LENDS ENOUGH
CREDENCE FOR SLIGHT UPTICK IN POPS/QPF/SNOWFALL THROUGH SRN/SERN
CWA SAT AFTN/SAT NIGHT TIMEFRAME WITHOUT BEING TOO FIRMLY
COMMITTED TO LATER DEVIANT TRENDS. AT LEAST MODEST LES RESPONSE
IN SYSTEMS WAKE SUN/SUN NIGHT AS IT PULLS INTO NEW ENGLAND ON
SUNDAY WITH RESIDUAL LAKE AGGREGATE TROFFING AS ARCTIC SFC RIDGE
HELD WELL WEST INTO NRN PLAINS. LITTLE DEVIATION FROM BLENDED
APPROACH THROUGH REMAINDER OF FORECAST...THOUGH WELL BELOW NORMAL
TEMPS ASSURED THROUGH DY10 STRONGLY FAVORED WITH PERSISTENT ERN
CAN/GRTLKS TROFFING/SNOW COVER.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 549 AM EST WED FEB 18 2015

LAKE EFFECT SNOW WILL BRING VARIABLE FLIGHT CONDITIONS TO KSBN
THROUGH THE TAF PERIOD...ESPECIALLY BY LATE MORNING-EARLY
AFTERNOON WHEN A MORE DOMINANT SINGLE BAND MAY EDGE IN FOR A TIME.
LAKE AGGREGATE TROUGH WILL EXTEND WELL INLAND TO NEAR KFWA BY
THIS AFTERNOON/EVENING SUPPORTING SCATTERED TO NUMEROUS SNOW
SHOWERS AND TIMES OF IFR/MVFR RESTRICTIONS. OTHERWISE...WIND GUSTS
OF 25-30 KTS ARE EXPECTED BY THIS AFTERNOON.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND CHILL ADVISORY FROM 4 PM EST /3 PM CST/ THIS AFTERNOON TO
     NOON EST /11 AM CST/ THURSDAY FOR INZ007>009-012>018-020-
     022>027-032>034.

     WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ THURSDAY FOR
     INZ003>006.

MI...WIND CHILL ADVISORY FROM 4 PM THIS AFTERNOON TO NOON EST
     THURSDAY FOR MIZ080-081.

     WINTER WEATHER ADVISORY UNTIL 7 PM EST THURSDAY FOR MIZ077>079.

OH...WIND CHILL ADVISORY FROM 4 PM THIS AFTERNOON TO NOON EST
     THURSDAY FOR OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...STEINWEDEL
SHORT TERM...STEINWEDEL
LONG TERM...MURPHY
AVIATION...STEINWEDEL

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Feb 18, 5:04 AM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST WED FEB 18 2015

INZ003>006-LMZ043-046-MIZ077>079-191130-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS
504 AM EST WED FEB 18 2015 /404 AM CST WED FEB 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

BANDS OF LAKE EFFECT SNOW AND GUSTY WINDS WILL CREATE HAZARDOUS
DRIVING CONDITIONS DUE TO REDUCED VISIBILITIES AND SNOW COVERED
ROADS. REFERENCE THE WINTER WEATHER ADVISORY FOR DETAILS.

WIND CHILLS OF 10 BELOW TO 25 BELOW ZERO ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS OF 15 BELOW TO 25 BELOW ZERO ARE EXPECTED INTO
THURSDAY MORNING AND AGAIN FRIDAY MORNING.

LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO CREATE HAZARDOUS TRAVEL
INTO THURSDAY AND THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ007>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005-
015-016-024-025-191130-
STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-
WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-
GRANT-BLACKFORD-JAY-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...COLDWATER...HILLSDALE...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
504 AM EST WED FEB 18 2015 /404 AM CST WED FEB 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SNOW SHOWERS ARE EXPECTED MAINLY NORTH OF
HIGHWAY 30 TODAY INTO TONIGHT. LIGHT ACCUMULATIONS AND REDUCED
VISIBILITIES WITH HEAVIER SNOW SHOWERS MAY CREATE HAZARDOUS
DRIVING CONDITIONS AT TIMES.

WIND CHILLS OF 15 BELOW TO 25 BELOW ZERO ARE EXPECTED LATE THIS
AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS OF 15 BELOW TO 25 BELOW ZERO ARE EXPECTED INTO
THURSDAY MORNING AND AGAIN FRIDAY MORNING.

ACCUMULATING SNOWFALL IS POSSIBLE SATURDAY INTO SATURDAY NIGHT.
EXACT TIMING AND AMOUNTS REMAIN UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Berrien

When
February 18, 11:00 AM EST to February 19, 6:00 PM EST
Where
Berrien forecast zone
Reported by
Trained Spotter

Lake effect snow showers created hazardous driving conditions behind an arctic front February 18th into February 19th. There were reports of slide-offs and accidents across the region thanks to reduced visibilities and snow covered roads. Total snow accumulations were highly variable across the county, generally ranging between 4 and 10 inches. There was a report of 8 inches 2 miles east-northeast of Spinks Corners. Wind chills dropped to between 10 below and 20 below zero during this time which led to numerous school delays and closings.

Lake-Effect Snow, Cass

When
February 18, 11:00 AM EST to February 19, 6:00 PM EST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

Lake effect snow showers created hazardous driving conditions behind an arctic front February 18th into February 19th. There were reports of slide-offs and accidents across the region thanks to reduced visibilities and snow covered roads. Total snow accumulations were highly variable across the county, generally ranging between 4 and 10 inches. There was a report of 8 inches 2 miles east of Niles. Wind chills dropped to between 10 below and 20 below zero during this time which led to numerous school delays and closings.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554275, 554276.